PMCCPMCCPMCC

Search tips
Search criteria 

Advanced

 
Logo of bmjThis ArticleThe BMJ
 
BMJ. 2007 April 7; 334(7596): 714.
PMCID: PMC1847845

Safety agency makes better use of anticoagulants its top priority

Measures to reduce the risk of wrongly administering epidural infusions intravenously and better guidance for patients about anticoagulant drugs are among a series of risk management measures outlined this week to improve patient safety in the NHS.

The guidance from the National Patient Safety Agency comes after a number of avoidable deaths relating to the use of these and other drugs. Keith Ridge, the chief pharmaceutical officer for England, said that awareness of the importance of reducing weaknesses within healthcare systems was increasing.

The highest priority for the agency is the number of deaths associated with the use of anticoagulant drugs, such as warfarin, he said. In 2006 alone there were 120 deaths and 480 incidents of serious harm related to warfarin reported to the agency.

“Clearly it is an important group causing a high number of hospital admissions. It's really important that communication is good with the patient when you start anticoagulants,” he said. “Errors are often associated with the loading dose.”

Patients taking a high dose who are discharged from hospital must receive follow-up at home to ensure their dose is reduced to an appropriate level, he said. And doctors prescribing to patients in care homes should give written instructions for any change in dose rather than by telephone.

Turning to the question of wrongly administered epidural infusions, the agency said that in one incident, in 2004, a woman died at the Great Western Hospital in Swindon shortly after giving birth because an anaesthetic had been injected into her arm rather than epidurally. A postmortem examination showed the error had caused a heart attack.

“Bupivacaine, when given intravenously, is cardiotoxic,” said David Cousins, head of safe drug practice at the agency, speaking at the launch of the five new safety measures. He said there had been three known deaths as a result of similar errors between 2000 and 2003.

Professor Cousins called for a number of measures to improve patient safety with this and other drugs and procedures. They include better training, better procedures, giving more information to patients, and action by drug manufacturers to reduce risks.

Manufacturers, he says, should develop different systems for linking the infusion bag to the line to prevent a drug intended for intravenous use from being mistakenly attached to an epidural line.

The agency has also introduced guidance on:

  • Reducing the risk of hyponatraemia in children given intravenous drips by using an alternative to 0.18% sodium chloride with 4% glucose intravenous infusions
  • Reducing the risks associated with injectable medicines by being aware which have the highest risk (when they are mixed in the hospital pharmacy)
  • Reducing the risk of wrongly giving oral liquid medicines intravenously by using only labelled oral or enteral syringes that cannot be connected to intravenous catheters.

Adverse incidents reported in the NHS

  • Epidural injections or infusions—Three deaths in 2000-4 in which an epidural was administered intravenously
  • Anticoagulants—120 deaths and 480 serious incidents in 2006 alone
  • Injectable medicines—25 deaths and 28 cases of serious harm between January 2005 and June 2006, often because of prescribing or administration errors
  • Hyponatreaemia—Four children's deaths and one near miss since 2000 as a result of inappropriate intravenous infusion
  • Oral liquid medicines—Three deaths in 2001-4, and four reports of harm in 1997-2004

Notes

See patient safety alerts 18-22 on anticoagulants, oral medicines, injectables, epidurals, and paediatric infusions, respectively, at www.npsa.nhs.uk.

The National Patient Safety Agency has worked with BMJ Learning (www.bmjlearning.com) to provide online training modules about anticoagulants.


Articles from The BMJ are provided here courtesy of BMJ Publishing Group